RSS Feed Print
Clinical Trial T-817MA
Dd197
Posted: Sunday, September 27, 2015 7:33 AM
Joined: 9/11/2013
Posts: 1086


My DH is in the NOBLE study for t-817MA. I understand that lc3762's LO also is in this trial. He is In the 3rd week of the trial and the very first day he exhibited some of the side effects from the 4 pills he takes daily - Lightheadedness and queasy stomach. After that, it subsided and no more side effects. It's a double blind study with 2/3 getting the drug. The first month is a titration dosage. Maybe he has the actual drug? If he stays in the trial, we will find out in about one year. What I have noticed is that my hubby has slowed down considerably over the past 6 months. He walks slower, has more difficulty finding words to express himself, has avoided exercise, and has great difficulty following conversation. I know it's to benefit other alz patients to continue in this trial, as this may be the drug that will slow down or reverse this disease. Hubby agrees that the research may not benefit him, but future patients and researchers. So, going forward, with all of the long monthly appointments, will he be able to handle it? I don't know. I have lots of energy, which is typical of us type As but I do worry about DH as he is sapped of any energy after the appointments. Will an opportunity be lost if he withdraws from the study? I guess I will take a wait and see approach. Perhaps my "thinking out loud" post may elicit a response to two to either encourage to continue in the NOBLE study or to withdraw
Lane Simonian
Posted: Sunday, September 27, 2015 9:23 AM
Joined: 12/12/2011
Posts: 4585


I don't know what advice to give on this drug and trial. Has your husband experienced the same side effects from those four pills before? It is hard to say definitively if he is on the trial drug or not.

I keep hoping something else will pop up, but this is all I can find on the earlier phase two results:

Phase 1 clinical development for T-817MA began in 2005. From 2008 to 2011, a multicenter Phase 2a trial in the United States and Canada compared a once-daily dose of 224 mg of T-817MA to placebo in 373 patients with mild to moderate Alzheimer's disease who are stable on donepezil therapy. The primary outcome was cognitive function as measured by the ADAS-cog; secondary outcomes were safety and overall impression using the ADCS Global Clinical Impression of Change (CGIC) and ADCS Activities of Daily Living (ADL). In this trial, only 72.1 percent of patients on placebo, versus 61.6 percent on T-817MA, completed the trial, limiting the conclusions that can be drawn from its results. Within these limitations, T-817MA appeared to show potential to slow cognitive and functional decline. The numerical differences on the cognitive, clinical, and functional readouts favored treatment but did not reach statistical significance. Results of a neuropsychiatric measure favored placebo, also without reaching statistical significance. A small imaging sub-study indicated trends favoring T-817MA, again not statistically significant. Side effects included diarrhea, nausea, dizziness, and headache; two serious adverse events were considered possibly related to the study drug (Schneider et al., 2013).

Drop outs can affect the results of trials as can unexpected results from the placebo group, but as a whole these results do not look very encouraging for me. Early rat studies indicated this drug reduces oxidative stress which is exactly what you want from an Alzheimer's drug, but perhaps the drug does not reduce oxidative stress enough to significantly slow down the progression of the disease. I hope that the final results prove me wrong.

Dd197
Posted: Sunday, September 27, 2015 9:45 AM
Joined: 9/11/2013
Posts: 1086


Lane, it was one day of side effects only on the first dose and nothing after that.
Lane Simonian
Posted: Sunday, September 27, 2015 10:05 AM
Joined: 12/12/2011
Posts: 4585


Most likely, then, the side effects were caused by t-817MA (and nausea and dizziness are listed as side effects). And some drugs in some individuals can have side effects for a very short period of time (were the four pills part of the trial or separate from it?). So it is likely that your husband is on the drug.

I am not certain how long it would take the drug to show any benefit. In most individuals (from the earlier phase 2a clinical trial) the benefits appear to be limited. Have you seen any changes at this point?

Dd197
Posted: Sunday, September 27, 2015 10:38 AM
Joined: 9/11/2013
Posts: 1086


The 4 pills were the titration meds. The dosage for the titration is 4 pills each day for a month. I don't see any changes. Perhaps when he is on full meds schedule I may see a difference. BTW, there are two dosing levels, but won't know which he gets, if at all.


Lane Simonian
Posted: Sunday, September 27, 2015 10:54 AM
Joined: 12/12/2011
Posts: 4585


Thanks very much for the explanations. Maybe someone else who has a loved one involved in this trial will chime in. The lack of progress against this disease is really discouraging, but eventually something has to work.
luvliondogs
Posted: Friday, January 29, 2016 11:54 AM
Joined: 1/25/2016
Posts: 13


Hi - any update on whether you stayed in the trial and how it's going?
luvliondogs
Posted: Thursday, February 11, 2016 7:29 AM
Joined: 1/25/2016
Posts: 13


Hi Dd197 - how is your husband doing in that trial?  My husband started a trial this month and I think we should all communicate with each other. Let's develop a dialog online between everyone is trials so that we caregivers get an idea of what's working (if anything) and what's not. 

You said a while back that you had noticed some changes in the last 6 months.  Has he continued along that same path?  Or have the changes slowed down a bit.  Fingers crossed that your drug is a good one!!!!

 


Dd197
Posted: Monday, February 15, 2016 6:32 AM
Joined: 9/11/2013
Posts: 1086


Luvliondogs, my apologies for not responding sooner. Yes, great idea to communicate regarding clinical trials. Which trial is your husband participating in?

So, my husband had  been in the Noble trial (T-817MA) for several months. Initially it made him feel ill but now it seems to have leveled off with no type of side effects. We don't know if he's on the drug or a placebo. We'll find out at end of trial.

It's hard to tell if he's improving, if in fact this is the correct term. There are days where he seems sharper cognitively, and then days where he shows decline. The changes I have seen since starting get this trial are: he seems to be losing the map of our home in his brain. He takes dinner dishes to the bedroom, to the patio, has more difficulty getting pieces of clothing on, shuffles more, more pronounced hand tremors,  but his wit and sense of humor are intact. Visual spacial abilities have really declined. I marked the large shampoo and conditioner bottles with a large C & S. We have a ledge on the bathtub that can hold bottles and other stuff and this appears to confuse him, so I take my stuff off and just leave his two bottles. His long term memory is very good and he appears to show some short term memory improvement. He told me that he feels a little sharper cognitively. 

So, I don't know what to think. We took him off the trial meds twice, for a week to see if there was a difference both cognitively and physically. The second time sort of confirmed my gut feeling that he was better off the drug

We see his regular neurologist next week and the trial neuro appointment the week after and will discuss all of this with them. He told me that he wants to stay on trial meds as it may help others. BTW, we also do aromatherapy - rosemary,  lemon, and frankincense.

Sorry this is so long.

luvliondogs
Posted: Thursday, February 18, 2016 11:08 AM
Joined: 1/25/2016
Posts: 13


Thanks for taking the time to update! It certainly sounds like you suspect that he is better without the trial drug.  I wonder if there is some sort of support group at the trial center that you/he can join and if asking around and getting a feel for other's experiences might help. There is a group that I am going to inquire about joining and I know that location is doing the BACE inhibitor trial. The meeting is next Wednesday and I'll report back if I hear anything. 

I'm learning that this disease progression is non-linear - just very hard to say how it's going. For my husband's trial (Aducanumab) one of the side effects can be confusion….go figure. 

I am a bit "ocd" and when something is wrong, I want to pounce on it and fix it immediately and that mindset doesn't work with this disease! So I'm trying to learn to just roll with it. I am trying to set mental milestones and think about viewing progression/lack of progression in terms of 3 months, 6 months, etc. I am today going to buy a journal to keep notes so that I can get some perspective over time.

Can your husband take Aricept or one of those drugs while on this trial?  Some trials permit that.

Good luck!

 

 


Dd197
Posted: Thursday, February 18, 2016 10:07 PM
Joined: 9/11/2013
Posts: 1086


Luvliondogs, one of the qualifiers for this trial is that he is taking Aricept and Namenda. He takes the generic of both and has been taking them for at least 3 years. Good idea of checking for a clinical trial support group. I'll check when we go next week for his appt.

Good idea to keep a journal and note "milestones" or progression of the disease.
It's hard not to be "ocd" about this disease. I'm a teacher so I tend to want to "fix problems" as in his inability to read. I had to readjust my thinking  and learned to deal with this disease a little bit differently.
I hope the trial your husband is in is "the one." I find it very frustrating that researchers have not found something to stop or reverse the progression.